Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 5:13 PM CDT for Grant County, Wisconsin. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 5:13 PM CDT (22:13 UTC)
- Expired
- Mar 23, 2017, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Grant County, WI
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:32 PM CDT | HAIL 0.25 | 1 Wnw Fennimore, WI | . |
| Mar 23, 5:32 PM CDT | HAIL 0.5 | Fennimore, WI | . |
| Mar 23, 5:32 PM CDT | HAIL 1 | 2 Ese Fennimore, WI | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WUUS53 KARX 232213
SVRARX
WIC043-232300-
/O.NEW.KARX.SV.W.0020.170323T2213Z-170323T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
513 PM CDT THU MAR 23 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Grant County in southwestern Wisconsin...
* Until 600 PM CDT
* At 513 PM CDT, a severe thunderstorm was located near Bloomington,
or 8 miles northwest of Lancaster, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Lancaster around 520 PM CDT.
Fennimore around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Beetown, Arthur, Montfort and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4301 9102 4302 9100 4309 9043 4280 9043
4278 9097
TIME...MOT...LOC 2213Z 267DEG 42KT 4293 9083
HAIL...1.50IN
WIND...<50MPH
$$
DTJ3 follow-up statements
967 WWUS53 KARX 232235 SVSARX Severe Weather Statement National Weather Service La Crosse WI 535 PM CDT THU MAR 23 2017 WIC043-232300- /O.CON.KARX.SV.W.0020.000000T0000Z-170323T2300Z/ Grant WI- 535 PM CDT THU MAR 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN GRANT COUNTY... At 535 PM CDT, a severe thunderstorm was located 9 miles east of Fennimore, or 13 miles northeast of Lancaster, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. this severe thunderstorm will remain over mainly rural areas of northeastern Grant County, including the following locations: Preston, Arthur, Montfort, Livingston and Mount Ida. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows. && LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062 TIME...MOT...LOC 2235Z 267DEG 42KT 4294 9048 HAIL...1.00IN WIND...<50MPH $$ DTJ
159 WWUS53 KARX 232246 SVSARX Severe Weather Statement National Weather Service La Crosse WI 546 PM CDT THU MAR 23 2017 WIC043-232300- /O.CON.KARX.SV.W.0020.000000T0000Z-170323T2300Z/ Grant WI- 546 PM CDT THU MAR 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN GRANT COUNTY... At 545 PM CDT, a severe thunderstorm was located 10 miles east of Fennimore, or 15 miles northwest of Mineral Point, moving east at 35 mph. Law enforcement reported quarter size two miles east to southeast of Fennimore. HAZARD...Quarter size hail. SOURCE...Law enforcement. IMPACT...Damage to vehicles is expected. Locations impacted include... Fennimore, Preston, Livingston, Union, Highway 61 And County T, Werley, and Annaton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows. && LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062 TIME...MOT...LOC 2245Z 256DEG 29KT 4298 9044 HAIL...1.00IN WIND...<50MPH $$ DTJ
982
WWUS53 KARX 232252
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT THU MAR 23 2017
WIC043-232302-
/O.EXP.KARX.SV.W.0020.000000T0000Z-170323T2300Z/
Grant WI-
552 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4304 9082 4309 9043 4280 9043 4279 9062
TIME...MOT...LOC 2252Z 267DEG 42KT 4298 9034
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 23, 3:25 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 325 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Mar 23 2017 At 3 PM, a small area of showers and scattered thunderstorms were moving east across northeast Iowa and along the Minnesota/Iowa border. This was developing along an elevated warm front. There has been a few reports of hail to around 1 inch in diameter. In addition with very dry air below the cloud bases, some of the showers have been producing wind gusts up to 40 mph. From tonight into Friday, a cold front will slowly sink southward through the forecast area. Moderate 850 mb moisture transport will raise the precipitable water values to around 1.25 range. This is around 3 standard deviations above normal. With most unstable CAPES up to 250 J/kg, there will be a possibility for isolated to scattered thunderstorms. The highest CAPES and the best 0-6 km shear will be this evening and this could result in the potential for some hail up to 1 inch in diameter. Rainfall amounts along and north of Interstate 90 will range from 1 to 2 inches. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Mar 23 2017 From Friday night into Saturday morning, a cold front will move slowly south across the area. Southerly winds ahead of an approaching upper level low will bring a narrow band of Gulf of Mexico moisture northward into the region and this moisture will pool along this front. Precipitable water values will range from an inch to 1.25 inches. This 2.5 to 3 standard deviations above normal. Fortunately, the moisture transport will be weak to moderate, the most unstable CAPES are generally less than 150 J/kg, and there is generally weak convergence along this front. This will keep the hourly rainfall rates under control. Rainfall totals during this time frame will range from a half to 1 inch. The heaviest rain will be found along and south of the Interstate 90 corridor. Meanwhile further north, there are some questions on where the northern extent of this precipitation will be located. This could present some issues for the potential of light freezing rain in north central Wisconsin. However with this said, confidence remains low that this will even occur. From Saturday afternoon into Monday, a slow moving upper level low pressure area will move south and southeast of the forecast area. Wrap around moisture will keep a chance of showers into the forecast area. Additional rainfall amounts will be less than a tenth of an inch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Mar 23 2017 Main taf concerns through the period is rain moving into the region and ceilings lowering into IFR at the RST/LSE taf sites. Low pressure on the lee-side of the Rocky Mountains is expected to push into Kansas through the taf period. Southerly winds ahead of the low pressure system will continue to advect low level moisture into the region. With the low level moisture...precipitation chances will increase across the area at both RST/LSE taf sites and MVFR conditions lowering to IFR conditions at the RST/LSE taf sites mainly after 08z Friday. Low level wind shear will also occur at both taf sites between 07-11z Friday. && .HYDROLOGY...Tonight through Saturday Issued at 321 PM CDT Thu Mar 23 2017 Like the past couple of days, it continues to look like anywhere from a half to 1.50 inches of rain will fall across the area from tonight through Saturday. There may be even a few locations that could potentially see rainfall totals up to 2 inches. With this rain falling over over a long duration, only in bank rises are currently expected for area streams and rivers. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DTJ HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Thu Mar 23 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into this evening. Lightning and small hail will be the main hazards with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of rain Friday through Saturday may produce rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Reports of any hail would be appreciated today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Mar 23, 4:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL CASSVILLE 42.72N 90.99W
03/23/2017 E0.75 INCH GRANT WI LAW ENFORCEMENT
.
&&
CJALocal storm report, Mar 23, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SSW PREDMORE 43.91N 92.34W
03/23/2017 M0.25 INCH OLMSTED MN PUBLIC
.
&&
CJALocal storm report, Mar 23, 5:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL DEXTER 43.72N 92.70W
03/23/2017 E0.75 INCH MOWER MN PUBLIC
TIME ESTIMATED FROM RADAR.
&&
CJASpecial weather statement, Mar 23, 5:08 PM CDT, 5 minutes before
Special Weather Statement National Weather Service La Crosse WI 508 PM CDT Thu Mar 23 2017 IAZ008>011-019-MNZ087-088-094>096-WIZ032>034-041-042-053>055- 240000- Mitchell-Howard-Winneshiek-Allamakee-Chickasaw-Olmsted-Winona- Mower-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, New Hampton, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, and Richland Center 508 PM CDT Thu Mar 23 2017 ...Thunderstorms Producing Hail Across the Area... At 5 pm, National Weather Service radar indicates showers and thunderstorms across southeast Minnesota into northeast Iowa. Storms will continue developing across western Wisconsin through 7 pm. Numerous reports of hail from pea size to penny size have been received, and any storms through the evening will be capable of producing additional hail up to the size of pennies. Be prepared for changeable weather and seek shelter if storms approach. Lawrence
Local storm report, Mar 23, 5:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 3 NNE TENNYSON 42.73N 90.66W
03/23/2017 E0.25 INCH GRANT WI TRAINED SPOTTER
.
&&
CJALocal storm report, Mar 23, 5:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL FOUNTAIN 43.74N 92.13W
03/23/2017 M0.88 INCH FILLMORE MN PUBLIC
.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
| Mar 23, 4:42 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.